To the Editor:.—
In reference to the article by Dr. Henry Brown, relative to the clinical management of "Tetanus" (204:614, 1968), the author omitted to mention the cause of many cases of tetanus seen in large metropolitan areas, namely chronic drug (especially heroin) addiction. This appears to be quite frequent in addicts of long standing, with an unusually high percentage of women affected, who have used the subcutaneous route for administration ("skin popping"). It is a much more lethal illness under these circumstances, frequently provoking much more severe respiratory difficulties than are usually seen.It may also be of interest to note that the so-called minor tranquilizers (chlordiazepoxide hydrochloride [Librium], diazepam, etc) have been used by other authors with good results, although no controlled studies are available as yet. It would seem reasonable to use these drugs in preference to those which depress respiration.
Mason P. Tetanus in Drug Addicts. JAMA. 1968;205(3):188. doi:10.1001/jama.1968.03140290080031
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: